Arizona, 2017Flash Flood in Arizona, August 10, 2017
August 10, 2017 · NWS FGZ · 1 event in 1 county or zone
A major Mesoscale Convective System pushed moisture back northward over Arizona during the night. This system also induced a Gulf of California moisture surgel, pushing dew points along the Lower Colorado river to near 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major Mesoscale Convective System pushed moisture back northward over Arizona during the night. This system also induced a Gulf of California moisture surgel, pushing dew points along the Lower Colorado river to near 80. This allowed a strong thunderstorm to form over the Goodwin Fire scar that produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 4:15 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 10, 4:15 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
415 PM MST Thu Aug 10 2017
.SYNOPSIS...Expect a return to more typical monsoon weather
conditions through the weekend. A weak trough moving northwest by
later tonight and tomorrow may cause activity to persist into the
overnight hours.
&&
.DISCUSSION...Decent convective coverage this afternoon, especially
over the western zones. So far, there has been enough of a cap to
keep activity from getting out of control. To the east, substantial
debris cloud that was pushed out ahead of a decaying MCS has kept
convection to a minimum.
An inverted trough that caused the MCS last night will start to
slowly move northwest tonight and north on Friday in response to
deepening low pressure over the northern Great Basin. This will mean
several active days for Arizona, probably through the weekend. Models
still showing westerly flow aloft next week, with a drying trend
becoming probable.
&&
.AVIATION...For the 00Z package...Scattered showers and tstorms will
continue into the evening hours along and south of a KGCN-KFLG-KSOW
line, isolated to the north. All activity diminishing to isolated
light showers after 07z. VFR conditions overall for the period with
local MVFR/IFR conditions near heavier thunderstorms. Look for a
better chance of showers and thunderstorms on Friday. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Monsoon moisture will spread back across Arizona as
the flow turns southerly, bringing an increasing chance of showers
and thunderstorms on Friday and Saturday.
Sunday through Tuesday...Moisture will remain over the region with
scattered afternoon and evening thunderstorms. Temperatures will be
near to slightly below normal.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...Peterson
AVIATION...McCollum
FIRE WEATHER...McCollum
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 5:06 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
506 AM MST Thu Aug 10 2017
AZZ004>018-037>040-111200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
506 AM MST Thu Aug 10 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
An increase in monsoon moisture will bring the return of
thunderstorms to the area today and tonight. Scattered storms will
develop this afternoon and may last well into the evening and
overnight hours as a disturbance moves north through Arizona.
Lightning and local areas of heavy rain with flooding are the
main concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Expect more typical monsoon season weather conditions through the
weekend with daily chances for showers and thunderstorms. Drier
air will bring decreasing thunderstorm activity next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Yavapai
- When
- August 10, 5:40 PM MST to 7:40 PM MST
- Where
- Yavapai County, 6.32 mi E of Cordes to 0.96 mi N of Crown King
- Cause
- Heavy Rain / Burn Area
- Reported by
- River/Stream Gage
- Coordinates
- 34.310, -112.060
A thunderstorm produced heavy rain over the Goodwin Fire scar that caused flash flooding on the Agua Fria River. The stream gauge went from 1 foot to 4.91 feet during the flash flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720623.